Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 107, NWS Pueblo, CO

August 4, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 1997, 4:09 PM MDT for Prowers County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 4:09 PM MDT (22:09 UTC)
Expired
Aug 4, 1997, 4:55 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS1 KPUB 042210 RRA
SVRPUB
COC099-042255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT MON AUG 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 455 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY OF SOUTHERN PROWERS COUNTY THROUGH 455 PM

* AT 405 PM RADAR SHOWED A SEVERE STORM 15 MILES SOUTHWEST OF
  GRANADA OR 17 MILES SOUTHEAST OF LAMAR MOVING SOUTH AT 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM MDT, 1 hour 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTED FOR DUPLICATE...
205 PM MDT MON AUG 4 1997

CHALLENGE TODAY...COVERAGE/STRENGTH OF STORMS AND HEAVY RAIN POTENTIAL.
SATELLITE SHOWS DEEP MOISTURE AND MID LEVEL CLOUDS OVER SAN LUIS VALLEY
WITH SCATTERED SHOWERS AND TSTORMS ON DOPPLER.  ALSO A BOUNDARY OVER
EASTERN KIOWA AND NORTHWEST PROWERS COUNTIES HAS FIRED SLOW MOVING
STORMS IN EASTERN KIOWA COUNTY BRINGING VERY HEAVY RAIN NEAR SHERIDAN
LAKE. STORMS WERE ALSO FORMING OVER ALL THE SOUTHERN MTNS.

MODELS AGAIN IN GENERAL AGREEMENT IN 1ST PERIOD...INDICATING VERY DEEP
MONSOON MOISTURE WILL REMAIN IN WESTERN COLORADO.  AS SURFACE HIGH
DIVES SOUTH IN NORTHERN PLAINS...UPSLOPE FLOW INCREASES OVER OUR
AREA...AND MAXIMUM OF H7 THETA E IN WESTERN KANSAS MOVES SOUTHWEST INTO
EASTERN COLORADO BY 00Z.

PRECIPITABLE WATER VALUES ARE QUITE HIGH AS ESTIMATED BY GOES SOUNDER
DATA...AND ATMOSPHERE WILL CONTINUE TO DESTABILIZE THE REST OF THE
AFTERNOON AS SUN WARMS GROUND.  WITH SLOW MOVEMENT OF SCATTERED STORMS
(NOW A SLOW DRIFT TO THE SOUTH IN FAR EAST COLORADO) HEAVY RAIN
POTENTIAL OF A SCATTERED OR WIDELY SCATTERED NATURE IS LIKELY.  WILL
HAVE TO WATCH TSTORMS ALONG THE MOUNTAINS FOR FLASH FLOOD POTENTIAL.
OUR SOIL IS NOT AS SATURATED AS IN NORTHEAST COLORADO...SO A FLASH
FLOOD WATCH EVEN FOR EL PASO COUNTY MAY STILL NOT BE WARRANTED AT THIS
TIME.

LARGE HAIL WILL BE AN ISOLATED THREAT AT THIS TIME...AS PROGGED
SOUNDINGS SHOW JUST ENOUGH UPDRAFT STRENGTH TO DO SOME HAILSTONES
BIGGER THAN 3/4 INCH.

TLM

In the hours before

Special weather statement, Aug 4, 2:23 PM MDT, 1 hour 46 minutes before
COZ068-073-042110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
222 PM MDT MON AUG 4 1997

...STRONG THUNDERSTORM OVER SOUTH CENTRAL FREMONT COUNTY...

A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT HIGHWAY 69 IN SOUTH
CENTRAL FREMONT COUNTY THROUGH 300 PM.  THIS STORM WILL PRODUCE
HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER.

AT 220 PM THE STRONG THUNDERSTORMS WAS CENTERED 5 MILES NORTH OF
HILLSIDE OR 4 MILES SOUTH OF TEXAS CREEPK.  THIS STORM SHOWED VERY
LITTLE MOVEMENT.

DUE TO THE SLOW MOVEMENT OF THE STORM...HEAVY RAIN COULD CAUSE
FLOODING OF ROADS...SMALL CREEKS AND STREAMS...AND LOW LYING AREAS.
Special weather statement, Aug 4, 3:43 PM MDT, 26 minutes before
COZ079-080-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT MON AUG 4 1997

...THUNDERSTORMS WITH VERY HEAVY RAIN IN PROWERS COUNTY...

A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL WILL
CONTINUE AFFECTING PROWERS COUNTY...MAINLY SOUTH OF HIGHWAY 50
THROUGH 500 PM.

AT 335 PM THUNDERSTORMS WITH HEAVY RAIN EXTENDED FROM 10 MILES SOUTH
OF HOLLY TO 10 MILES SOUTHWEST OF LAMAR.  THIS LINE OF STORMS WAS
MOVING SLOWLY SOUTH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS AND THE HEAVY RAIN BEING
PRODUCED...FLOODING OF SMALL CREEKS AND STREAMS...ROADS AND LOW
LYING AREAS IS POSSIBLE.  TRAVELLERS ON HIGHWAY 287/385 SOUTH OF
HIGHWAY 50...AND HIGHWAY 89 SOUTH HOLLY...SHOULD USE CAUTION...WATER
MAY COVER THESE ROADS IN SOME LOCATIONS.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.
Special weather statement, Aug 4, 3:55 PM MDT, 14 minutes before
COZ068-070-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT MON AUG 4 1997

...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHWEST FREMONT
COUNTY...

VERY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS CAUSED FLOODING OF
LOCATIONS NEAR AND EAST OF HIGHWAY 69 BETWEEN TEXAS CREEK AND
HILLSIDE.

AT 345 PM THUNDERSTORMS WITH HEAVY RAIN HAD MOVED AWAY FROM THAT
AREA AND WATER LEVELS WILL SLOWLY RECEDE.  HOWEVER...THERE IS STILL
THE POSSIBILITY OF MORE RAIN THIS EVENING...WITH LOCALLY HEAVY RAIN
POSSIBLE.

CONTINUE TO MONITOR NOAA WEATHER RADIO FOR FURTHER UPDATES.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.
Special weather statement, Aug 4, 3:56 PM MDT, 13 minutes before
COZ068-070-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT MON AUG 4 1997

...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHWEST FREMONT
COUNTY...

VERY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS CAUSED FLOODING OF
LOCATIONS NEAR AND EAST OF HIGHWAY 69 BETWEEN TEXAS CREEK AND
HILLSIDE.

AT 345 PM THUNDERSTORMS WITH HEAVY RAIN HAD MOVED AWAY FROM THAT
AREA AND WATER LEVELS WILL SLOWLY RECEDE.  HOWEVER...THERE IS STILL
THE POSSIBILITY OF MORE RAIN THIS EVENING...WITH LOCALLY HEAVY RAIN
POSSIBLE.

CONTINUE TO MONITOR NOAA WEATHER RADIO FOR FURTHER UPDATES.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWApY FROM FAST FLOWING WATER.
Special weather statement, Aug 4, 3:59 PM MDT, 10 minutes before
COZ078-050005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT MON AUG 4 1997

...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHEAST KIOWA
COUNTY...

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR
ALONG AND NEAR HIGHWAY 385 NEAR THE KIOWA COUNTY AND PROWERS COUNTY
LINE.

THUNDERSTORMS WITH HEAVY RAIN EARLIER THIS AFTERNOON PRODUCED AROUND
2 INCHES OF RAINFALL WHICH HAS LIKELY CAUSED FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AND LOW LYING AREAS.  HEAVY RAIN HAS
MOVED OUT OF THE AREA AND WATER LEVELS ARE EXPECTED TO SLOWLY RECEDE.
Special weather statement, Aug 4, 4:00 PM MDT, 9 minutes before
COZ078-050005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT MON AUG 4 1997

...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHEAST KIOWA
COUNTY...

A SMALL STREAM FLOOD

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.